In vivotreatment with diphenyl ditelluride induces neurodegeneration in striatum of young rats: Implications of MAPK and Akt pathways


    loading  Checking for direct PDF access through Ovid

Abstract

In the present report 15 day-old Wistar rats were injected with 0.3 μmol of diphenyl ditelluride (PhTe)2/kg body weight and parameters of neurodegeneration were analyzed in slices from striatum 6 days afterwards. We found hyperphosphorylation of intermediate filament (IF) proteins from astrocyte (glial fibrillary acidic protein—GFAP and vimentin) and from neuron (low-, medium- and high molecular weight neurofilament subunits: NF-L, NF-M and NF-H, respectively) and increased MAPK (Erk, JNK and p38MAPK) as well as PKA activities. The treatment induced reactive astrogliosis in the striatum, evidenced by increased GFAP and vimentin immunocontent as well as their mRNA overexpression. Also, (PhTe)2 significantly increased the propidium iodide (PI) positive cells in NeuN positive population without altering PI incorporation into GFAP positive cells, indicating that in vivo exposure to (PhTe)2 provoked neuronal damage. Immunohistochemistry showed a dramatic increase of GFAP staining characteristic of reactive astrogliosis. Moreover, increased caspase 3 in (PhTe)2 treated striatal slices suggested apoptotic cell death. (PhTe)2 exposure decreased Akt immunoreactivity, however phospho-GSK-3-β (Ser9) was unaltered, suggesting that this kinase is not directly implicated in the neurotoxicity of this compound. Therefore, the present results shed light into the mechanisms of (PhTe)2-induced neurodegeneration in rat striatum, evidencing a critical role for the MAPK and Akt signaling pathways and disruption of cytoskeletal homeostasis, which could be related with apoptotic neuronal death and astrogliosis.

    loading  Loading Related Articles